COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Back to Search Results |
| Model Number |
G38489 |
| Medical Device Problem Codes |
Fracture (1260); Delivery System Failure (2905)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
12/06/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Pma/510(k) # p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is pending.A follow up mdr will be submitted to include the investigation conclusions.
Event or Problem Description
As reported to customer relations: " during an endovascular procedure in the sfa the zilver ptx 35 drug-eluting stent was used.The physician advanced the ptx over the a 260 cm bentson wire and down into the mid-sfa ; hit the red button and began to deploy.Deployed approximately 10-15 mm and the delivery system failed.Physician continued wheeling the thumbwheel and stent would not come out.Physician pulled back on delivery system and as reached the junction at top of sfa the stent got stuck and the 10-15 mm portion that had deployed broke off.The remainder of the ptx device was pulled out through the sheath.A new zilver 7x100 was placed where intended to place the first stent.This stent was placed successfully.It was decided by the physician to use a balloon expandable stent to jail the portion of the ptx to the side wall of the sfa.Advanced a boston 8x27 express stent to the fractured stent and jailed the stent between the wall of the artery and the fractured expandable stent.Did an arteriogram- lumen was open, no dissection, no patient harm.".
Additional Manufacturer Narrative
Pma/510(k) # p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.The zisv6-35-125-7-100-ptx device of lot number c1409563 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 260cm long, bentson wire guide of unknown diameter.The device was flushed prior to use.The stent was not fully deployed, and a portion of the stent fractured inside the patient.The patient anatomy was severely calcified but not tortuous.Pre-dilation was conducted prior to stent deployment.Images of the procedure were provided.The investigation will be updated once the images have been reviewed.On evaluation of the returned device, it was observed that the device was returned with the safety trigger depressed and 9cm of the stent still loaded in the outer sheath, with evidence that the stent was fractured.A kink was found in the stability sheath (ss), 3.5cm from the strain relief.The device was flushed without issues.The device was wired with a 0.035¿ diameter wire guide, with resistance encountered at the kink in the stability sheath.The thumbwheel was spinning freely, and did not further deploy the stent.The device handle was opened, and the stent retraction wire was found to be separated from the stent retraction sheath (srs).The proximal inner was damaged, and the damage corresponded to the kink in the stability sheath.There was no damage observed on the distal inner where it met the proximal inner.The engineers determined that the kink in the stability sheath corresponded to the location where the stent retraction wire joined the stent retraction sheath.Complaint is confirmed as the failure was verified in the laboratory, as the stent retraction wire was found to be separated from the stent retraction sheath (srs).Possible causes for this occurrence could include the severely calcified patient anatomy.The calcified anatomy could have caused the kink in the stability sheath.The kink could have created resistance during deployment, which could have caused or contributed to the stent retraction wire separating from the stent retraction sheath.The physician then withdrew the delivery system, and the partially deployed stent fractured as a result.However, as the images have not yet been reviewed and the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1409563.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Another stent was placed in the fractured stent portion.Complaints of this nature will continue to be monitored for potential emerging trends.
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: " during an endovascular procedure in the sfa the zilver ptx 35 drug-eluting stent was used.The physician advanced the ptx over the a 260cm bentson wire and down into the mid-sfa ; hit the red button and began to deploy.Deployed approximately 10-15mm and the delivery system failed.Physician continued wheeling the thumbwheel and stent would not come out.Physician pulled back on delivery system and as reached the junction at top of sfa the stent got stuck and the 10-15mm portion that had deployed broke off.The remainder of the ptx device was pulled out through the sheath.A new zilver 7x100 was placed where intended to place the first stent.This stent was placed successfully.It was decided by the physician to use a balloon expandable stent to jail the portion of the ptx to the side wall of the sfa.Advanced a boston 8x27 express stent to the fractured stent and jailed the stent between the wall of the artery and the fractured expandable stent.Did an arteriogram- lumen was open, no dissection, no patient harm.".
Additional Manufacturer Narrative
Pma/510(k) # p100022/s014 (b)(4).Exemption number: e2016031 (b)(4).The zisv6-35-125-7-100-ptx device of lot number c1409563 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 260cm long, bentson wire guide of unknown diameter.The device was flushed prior to use.The stent was not fully deployed, and a portion of the stent fractured inside the patient.The patient anatomy was severely calcified but not tortuous.Pre-dilation was conducted prior to stent deployment.On evaluation of the returned device, it was observed that the device was returned with the safety trigger depressed and 9cm of the stent still loaded in the outer sheath, with evidence that the stent was fractured.A kink was found in the stability sheath (ss), 3.5cm from the strain relief.The device was flushed without issues.The device was wired with a 0.035¿ diameter wire guide, with resistance encountered at the kink in the stability sheath.The thumbwheel was spinning freely, and did not further deploy the stent.The device handle was opened, and the stent retraction wire was found to be separated from the stent retraction sheath (srs).The proximal inner was damaged, and the damage corresponded to the kink in the stability sheath.There was no damage observed on the distal inner where it met the proximal inner.The engineers determined that the kink in the stability sheath corresponded to the location where the stent retraction wire joined the stent retraction sheath.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: is the complaint confirmed? (see description of event on complaint report) stent fracture from deliberate retraction against the access sheath and then jailing of the fragment with a balloon expandable stent is confirmed.Observation of device effects, relative to the patient's anatomy: the use of a 260cm wire indicates that access directly in to the fem-fem bypass was unlikely.Consequently, additional tortuosity in addition to the 90 degree bend from the fem-fem bypass to the cfa was likely.Increased tortuosity would increase the possibility of kinking.Observation of device effects, relative to the disease state: none.Observation of significant findings relative to the use of the device: although the complaint report narrative and engineering evaluation confirm that the stent retraction wire separated from the stent retraction sheath, the stent could have still been successfully deployed in its intended location rather than being fractured.Observation of additional device findings relative to the clinical perspective: none.Findings: six angiographic images of the proximal right cfa containing the stent fragment are provided along with the complaint report.The approximately 10mm long stent fragment was fractured during attempted retraction into the access sheath located at the anastomosis of a left to right fern-fern bypass.The access sheath pointed towards the right while the access wire went down the superficial femoral artery (sfa).The remaining images demonstrate jailing of the fragment, in most likely the proximal sfa, given the complaint report.Without the complaint report stating that the location was the sfa, the imaging is ambiguous as to whether the fragment was in the proximal sfa or profunda femoral artery.The balloon expandable stent was approximately three times longer than the zilver fragment.The distal end of the balloon expanded stent and the zilver fragment were either in the proximal sfa or profunda femoral artery.Because the mid and proximal portions of the balloon expandable stent were likely in the cfa, the profunda origin was likely covered.Impression: stent fracture during attempted recapture into the access sheath with subsequent jailing of the fragment by a balloon expandable stent is confirmed.The complaint report narrative indicates that the stent retraction wire separated from the stent retraction sheath.This correlates with the engineering evaluation.Although a kink of the delivery system exactly at the stent retraction wire and stent retraction sheath joint suggests that the kink caused the separation, they maybe unrelated.The bentson wire should have kinked as well or resisted the kink.If the kink occurred prior to being fed on the wire, this should have been noticed by the operator.The kink could have also occurred during product return.Because the use of a 260cm wire indicates that access directly in to the fem-fem was unlikely, tortuosity in addition to the 90 degree bend from the fem-fem to the cfa was likely.Added tortuosity would increase the chance of kinking.A pedal approach could use a 260cm through and through wire but had this been the case, a balloon could have been advanced from below to lock the deployed ptx stent in place and deploy the remaining stent by retracting the sheath.Direct percutaneous pinning of the deployed stent segment with a small gauge needle or cutting through the stability sheath to reach the stent retraction sheath may also have successfully deployed the stent at its intended location.Complaint is confirmed as the failure was verified in the laboratory, as the stent retraction wire was found to be separated from the stent retraction sheath (srs), and the stent was confirmed to be fractured.Possible causes for this occurrence could include the severely calcified patient anatomy, or tortuosity from the approach.This could have caused the kink in the stability sheath.The kink could have created resistance during deployment, which could have caused or contributed to the stent retraction wire separating from the stent retraction sheath.The physician then withdrew the delivery system, and the partially deployed stent fractured as a result.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1409563.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Another stent was placed in the fractured stent portion.Complaints of this nature will continue to be monitored for potential emerging trends.
Event or Problem Description
This follow up report is being submitted due to the receipt and review of images that resulted in an updated investigation.Initial report details: " during an endovascular procedure in the sfa the zilver ptx 35 drug-eluting stent was used.The physician advanced the ptx over the a 260cm bentson wire and down into the mid-sfa ; hit the red button and began to deploy.Deployed approximately 10-15mm and the delivery system failed.Physician continued wheeling the thumbwheel and stent would not come out.Physician pulled back on delivery system and as reached the junction at top of sfa the stent got stuck and the 10-15mm portion that had deployed broke off.The remainder of the ptx device was pulled out through the sheath.A new zilver 7x100 was placed where intended to place the first stent.This stent was placed successfully.It was decided by the physician to use a balloon expandable stent to jail the portion of the ptx to the side wall of the sfa.Advanced a boston 8x27 express stent to the fractured stent and jailed the stent between the wall of the artery and the fractured expandable stent.Did an arteriogram- lumen was open, no dissection, no patient harm.".